Texas, 2009

Wildfire in Texas, April 12 to 14, 2009

April 12 to 14, 2009 · NWS SJT · 2 events in 2 counties and zones

The combination of very dry conditions and gusty winds produced wildfires in Brown and Callahan Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$270,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of very dry conditions and gusty winds produced wildfires in Brown and Callahan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 12, 11:00 AM CST, 2 hours earlier.

Area forecast discussion, Apr 12, 11:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1200 PM CDT SUN APR 12 2009

.AVIATION...
/18Z UPDATE/
VFR CONDITIONS WILL CONTINUE OVER WEST CENTRAL TEXAS THROUGH THE
NEXT 24 HOURS. WINDS WILL INCREASE FROM THE WEST THIS AFTERNOON
15 TO 20 KNOTS WITH GUSTS TO AROUND 25 KNOTS...DECREASING AFTER
SUNSET. A WEAK COLD FRONT WILL MOVE THROUGH THE AREA MONDAY
MORNING SHIFTING WINDS TO THE NORTHWEST AROUND 10 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 1027 AM CDT SUN APR 12 2009/

UPDATE...
QUICK UPDATE PER LATEST OBS AND TRENDS

DISCUSSION...
UPPER LOW SPINNING OVER THE NORTHERN PANHANDLE LATE THIS MORNING.
HAVE UPDATED ZONES PER LATEST OBS...TWEAKING BASIC PARAMETERS.
HAVE BACKED OFF POPS...LEAVING SLIGHT CHANCE OVER THE NORTHERN BIG
COUNTRY FOR THIS AFTERNOON ALLOWING FOR SOME WRAP AROUND ACTIVITY
AS THE UPPER LEVEL SYSTEM TRACKS NORTH OF THE AREA.

PREV DISCUSSION... /ISSUED 737 AM CDT SUN APR 12 2009/

DISCUSSION...
WILL UPDATE THE FORECAST TO REMOVE MORNING WORDING AND REMOVE POPS
FROM OUR EASTERN COUNTIES THIS MORNING AS SHRA/TSRA ARE NOW
LEAVING THE CWA. WILL CONTINUE TO SHOW A SLIGHT CHANCE/CHANCE FOR
TSRA ACROSS THE BIG COUNTRY THIS AFTERNOON ASSOCIATED WITH THE
UPPER LEVEL LOW AS IT MOVES EAST ACROSS OKLAHOMA. NO OTHER CHANGES
MADE AT THIS TIME. 20

PREV DISCUSSION... /ISSUED 632 AM CDT SUN APR 12 2009/

DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

AVIATION...
WIDESPREAD IFR/MVFR CIGS ARE EXPECTED ACROSS THE BIG COUNTRY THIS
MORNING. OTHERWISE...MAINLY VFR CONDITIONS WILL PREVAIL THE NEXT 24
HOURS. WEST WINDS OF 15 TO 20 KNOTS WITH GUSTS TO 30 KNOTS ARE
EXPECTED THIS AFTERNOON. WINDS WILL DECREASE TO LESS THAN 10 KNOTS
AFTER 13/01Z.

21

PREV DISCUSSION... /ISSUED 410 AM CDT SUN APR 12 2009/

DISCUSSION...

A LINE OF STRONG THUNDERSTORMS IS CURRENTLY EXITING THE FORECAST
AREA EARLY THIS MORNING. WILL CANCEL SEVERE THUNDERSTORM WATCH 141
WITH THE MORNING FORECAST PACKAGE AS THE INTENSE PORTION OF THE
LINE HAS MOVED OUT OF OUR CWA. WE COULD SEE ADDITIONAL
THUNDERSTORMS DEVELOP LATER TODAY UNDERNEATH THE COLD CORE OF THE
UPPER LEVEL LOW AS IT MOVES THROUGH OKLAHOMA. COLD TEMPERATURES
ALOFT WILL COMBINE WITH SFC HEATING AND COULD POSSIBLY PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS OUR BIG COUNTRY
AREA...MAINLY NORTH OF INTERSTATE 20.

NEARLY THE ENTIRE CWA SAW SOME BENEFICIAL RAINFALL OVERNIGHT...
WITH MANY AREAS SEEING A HALF INCH OR MORE. THIS WILL HELP EASE
FIRE WEATHER CONCERNS FOR TODAY AS WESTERLY WINDS PICK UP BEHIND
THE UPPER LEVEL LOW CAUSING THE THUNDERSTORMS. WINDS WILL BE
BREEZY OUT OF THE WEST BEHIND THE UPPER LEVEL LOW TODAY WITH GUSTS
TO 25 KNOTS POSSIBLE DURING THE AFTERNOON.

A COLD FRONT WILL MOVE THROUGH THE BIG COUNTRY TONIGHT...AND
THROUGH THE REST OF THE FORECAST AREA DURING THE DAY MONDAY.
COOLER TEMPERATURES WILL AFFECT THE BIG COUNTRY...AS 850MB TEMPS
HERE COOL BY SEVERAL DEGREES...BUT THE REST OF THE CWA WILL BE
ABLE TO WARM AHEAD OF THE FRONT.

RIDGING WILL MOVE OVER THE AREA BY TUESDAY...AS ANOTHER STRONG LOW
MOVES SOUTH INTO THE ROCKY MOUNTAINS FOR THE SECOND HALF OF THE
WEEK. WEDNESDAY INTO THURSDAY...WITH STRONG SOUTHWEST FLOW ALOFT
AHEAD OF THE LOW...LEE SFC TROUGHING WILL TURN WINDS
SOUTHERLY...BRINGING GULF MOISTURE BACK INTO THE AREA. AS THE LOW
APPROACHES THE AREA THURSDAY NIGHT INTO FRIDAY...WE WILL HAVE
ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THIS
LOW LOOKS LIKE IT WILL TAKE A SLIGHTLY MORE NORTHERLY TRACK THAN
OUR CURRENT SYSTEM...WHICH WOULD ARGUE FOR LOWER CHANCES FOR
PRECIPITATION IN OUR CWA...BUT WILL KEEP THE SLIGHT CHANCE TO
CHANCE OF SHRA/TSRA IN FROM THURSDAY INTO FRIDAY.

FIRE WEATHER...
MUCH NEEDED RAINFALL HAS FINALLY ARRIVED FOR WEST CENTRAL TEXAS.
RAINFALL AMOUNTS DURING THE PAST 24 HOURS AVERAGED 0.5 TO 1.5 INCHES
ACROSS THE AREA. THIS WILL HELP KEEP THE FIRE DANGER DOWN SOME
TODAY. HOWEVER...20 FT WEST WINDS OF AROUND 20 MPH AND AFTERNOON RH
VALUES OF BELOW 20 PERCENT WILL PRODUCE ELEVATED FIRE WEATHER
CONDITIONS. OTHERWISE...A LESSENING OF FIRE WEATHER CONCERNS FOR THE
UPCOMING WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 47  71  47  77  54 /  10   0   0   0   0
SAN ANGELO 	 45  75  44  80  55 /  10   0   0   0   0
JUNCTION 	 44  78  44  80  55 /  10   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/15
Hazardous weather outlook, Apr 12, 8:31 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
931 AM CDT SUN APR 12 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
931 AM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON
PRIMARILY ACROSS THE NORTHERN BIG COUNTRY. ANY STORMS THAT SHOULD
DEVELOP COULD PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Callahan

When
April 12, 1:00 PM CST to April 13, 1:00 PM CST
Where
Callahan forecast zone
Property damage
$200,000
Reported by
State Official
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

A wildfire destroyed three motor homes, three travel-trailers and four outbuildings. One home received major damage and two outbuildings received damage. The wildfire was lcoated 4 mile west of Clyde, and it burned 50 acres.

Wildfire, Brown

When
April 13, 1:00 PM CST to April 14, 8:00 PM CST
Where
Brown forecast zone
Property damage
$70,000
Reported by
State Official
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The wildfire destroyed one house and one barn and two cows. The wildfire was lcoated 3 miles northwest of Grosvenor, and it burned 500 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168096, 168095.